Maine, 2022High Wind in Maine, November 30, 2022
November 30, 2022 · NWS CAR · 3 events in 3 counties and zones
Low pressure tracking northwest of Maine drew a strong occluded front across the region during the 30th. A strong low level jet crossed the region in advance of the front through the afternoon and evening.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking northwest of Maine drew a strong occluded front across the region during the 30th. A strong low level jet crossed the region in advance of the front through the afternoon and evening. The strongest winds occurred along the Downeast coast where southerly winds were generally sustained at 25 to 35 mph with gusts of 50 to 60 mph. However...localized wind gusts up to around 70 mph also occurred. A 69 mph wind gust was reported near Eastport with a 71 mph gust near Trescott...both located in coastal Washington county. Wind gusts of 50 to 60 mph also occurred across portions of the interior Downeast region. Numerous trees were snapped or toppled. Falling trees and branches brought down power lines leading to power outages for thousands of customers. The greatest impacts occurred across coastal Downeast areas were some roads were also blocked due to fallen trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 30, 1:19 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Nov 30, 1:19 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
119 PM EST Wed Nov 30 2022
.SYNOPSIS...
A strong cold front will approach this evening and cross the
area tonight. High pressure will build south of the area
Thursday into Friday. Low pressure will approach on Saturday and
track north of the region Saturday night. High pressure will
build south of the area Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
1pm update... Surface winds are remaining subdued under a
frontal inversion ahead of a warm front. The warm front will
push through this afternoon. Both deeper mixing and stronger
winds aloft should generate the advertised strong winds later
this afternoon through the evening. Still expect the LLJ to
strengthen considerably later this afternoon and evening ahead
of the cold front.
The other concern at this point is the prospect of patchy
freezing rain in northern zones where temps remain below the
freezing mark. Expect any freezing rain to be very fleeting as
the warm advection push is very strong.
Previous Discussion...
Powerful Front will cross Tonight with Winds and Rain...
This morning the warming trend is underway with winds turning
S-SE across the CWA. This is in response to the approaching
storm system from the west. Expecting strong warm air advection
to develop over the coming hours resulting in rapid temperature
rises from single digits and teens to 20s and 30s by daybreak.
At the same time in response to rapid low-level moisture
advection a thick layer of low stratus has pushed across western
portions of the CWA resulting in some scattered flurries and
snow showers. As the low levels moisten up cannot rule out some
drizzle to develop this morning and with surface temperatures
across the terrain of the Longfellows & Central Highlands below
freezing cannot rule out freezing drizzle. Not expecting much
if any in the way of accretion but cannot rule out some slick
spots. If this does develop will handle with SPS headline
instead of a winter advisory given the highly scattered nature
of the possible drizzle this AM. High clouds elsewhere will
become low stratus over the next several hours reaching the New
Brunswick border by daybreak.
During the day today expect a powerful low pressure to track
into James Bay in Canada and dragging a powerful cold front
closer to us during the day. This front is responsible for the
Severe Weather Outbreak down in the Southern US states.
Thankfully no severe weather here but that being said we are
expecting a powerful LLJ to develop which may cause significant
wind gusts across the area as the 500mb trough tilts negative
dragging a strong jet stream overhead.
Precipitation: Intially showers will develop with the increase
of moisture and will eventually see the evolution of a steady
rain shield move into the area. PWATs will be increasing ahead
of the front today and by this evening after precipitation
starts we expect the PWATs to approach 90-95th percentile for
late November. This is a significant amount of available
moisture, combined with strong upper level divergence sets us up
for the potential of localized heavy rainfall. These southerly
events in late November typically present embedded convective
elements, although not expecting thunder we may see areas of
enhanced rainfall. The cold front is expected to push through
based on the trends in Hi-Res guidance between Midnight and 4am.
This will likely bring a rapid end to precipitation except
perhaps some showers scattered about the area. Total rainfall
across the area will range from 1-1.5 inches.
Winds: As stated above the cold front approaching today with the
jet going negative will develop a strong LLJ. This LLJ is
modeled to be in the 50-60kt range across the area. Modeled
soundings show a relatively decent steep low level lapse rates
and with heavy precipitation later today into tonight has the
potential to tap into these winds. The best chance of fully
realizing these winds will be on the Downeast coast into
portions of Interior Downeast. Given this concern for gusts
50-60mph opted to convert the High Wind Watch to a High Wind
Warning along the shore and add the next tier of Downeast zones
to the warning from 1pm-Midnight. North of these areas expecting
still significant draw down of LLJ winds especially within
precip so hoisted Wind Advisories for wind gusts to 50mph
possible. Winds will gradually relax tonight after the cold
front passes but cannot rule out some gusty W-NW on the backside
especially as we head into tomorrow but this is after a brief
break.
Tonight into early morning after the cold front passes cannot
rule out the potential for black ice to develop across the
north. Temperatures by daybreak will be rapidly falling to
around the upper 20s to low 30s so a flash freeze is possible.
This may make untreated roads (salt washed away from rain) to
refreeze right at the beginning of the morning commute. This is
most likely to impact the Route 1 & 11 corridors north of I-95
in Aroostook & Northern Penobscot counties as well as the
Moosehead Region. Elsewhere, just expecting clouds to be
breaking and temperatures falling into the 30s but staying above
freezing.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
The cold front will continue east through the Maritimes on Thursday
as the upper level trough axis crosses our area. Some moisture
pooled in the upper trough will work with steep lapse rates to
produce some gusty snow showers over the area, mainly across the
central and northern part of the region. Otherwise, high pressure
building to the south will combine with lower pressure to the north
to bring strong gusty cold westerly winds on Thursday with a partly
sunny sky south and a mostly cloudy sky north. High pressure
building to our south will bring a mostly clear and cool night
Thursday night. High pressure will slide off the Mid-Atlantic coast
on Friday bringing a return southerly flow behind the high. Some
moisture on the back side of the high and ahead of a new low
approaching from the Great Lakes will bring some increasing
cloudiness over the north. Downeast areas will remain sunny to
partly cloudy Thursday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Low pressure will begin to lift north out of the Great Lakes Friday
night as the combination of the approaching low and high pressure
off to our east brings an increasing southerly breeze and warm
advection. Rain ahead of an approaching cold front will move in on
Saturday supported by divergence aloft. A strong cold front will
approach late Saturday and cross the area Saturday evening. This
front will be similar to the strong cold front moving through
Wednesday night with strong southerly winds, especially along the
Downeast coast, likely early Saturday evening ahead of the front.
Strong surface convergence associated with the front will likely
bring a band of briefly heavy rain with gusty winds followed by an
abrupt wind shift to the southwest later Saturday evening. High
pressure building into the Mid-Atlantic region will then bring a
sunny to partly cloudy day on Sunday with lighter winds. High
pressure will slide nearby to our south Sunday night then slide off
to the east on Monday with sunshine and a return southerly breeze on
Monday. The next frontal system in our fast moving, progressive and
active pattern will approach Monday night and bring a mix north and
rain south, likely again changing to rain across the rest of the
region Tuesday as an occlusion pushes through. Cold air will follow
on Wednesday with snow showers likely as low pressure slides to our
east and the upper trough builds in. Some very cold Arctic air may
begin to filter into the area from the core of the upper trough late
Wednesday into Wednesday night.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: VFR conditions this morning. Cigs are lowering at BHB
& BGR to low-end VFR this morning. Southern terms will become
MVFR/IFR cigs later this morning into the afternoon. LIFR
cigs/vsby expected with rain later today. Northern terms
expecting VFR to last much of the morning before falling to
MVFR/IFR by later today. IFR/LIFR tonight with rain. Winds S-SE
10-15kts this morning becoming SE 15-25kts Gusts to 40-50kts
possible this afternoon till midnight. LLWS likely at all terms.
After midnight winds shift W 10-20kts with gusts to 30kts
possible. Rain tapers to showers overnight and may change to
snow showers at northern terms.
SHORT TERM:
Thursday...VFR except possibly MVFR at times over the far north.
Strong gusty WSW wind.
Thursday night...VFR. W winds.
Friday...VFR. W winds becoming SW.
Friday night...VFR, possibly lowering to MVFR late. S winds.
Saturday...IFR. Strong S winds. SSW LLWS all sites.
Saturday night...IFR with strong S winds and LLWS in the evening.
Becoming VFR with W winds late.
Sunday...VFR. W winds.
&&
.MARINE...
NEAR TERM: S-SE strong SCA winds will develop this morning a few
hours after daybreak. SCA wind gusts will become SE gales by
midday and by late day expecting Storm Warning conditions on the
waters with gusts to 55kts. S-SE winds will shift W after
midnight and remain low end gales to high end SCA through
daybreak. Southerly swells will build during the day today
expecting 6-8ft by sunset with a period of 5-7sec. Expecting
waves to continue to build this evening to 6-10ft every 8-9sec
on the Intra-Coastal waters and 10-15ft every 8-9sec over the
outer waters lasting into the morning hours before slowly
subsiding.
SHORT TERM:
A strong SCA, and possibly a gale for the offshore waters, will
be needed late Thursday into Thursday night. Winds should drop
below SCA Friday. Winds will increase to SCA Friday night then
gale Saturday into Saturday night in strong S winds. the winds
will drop below SCA Sunday. Seas up to 8 to 9 ft Thursday
subsiding Friday to 4 ft and rebuilding up to 9 to 10 ft late
Saturday into Saturday night.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until midnight EST tonight for MEZ001>006-010-
011-031-032.
High Wind Warning until midnight EST tonight for MEZ015>017-
029-030.
MARINE...Storm Warning from 4 PM this afternoon to midnight EST tonight
for ANZ050>052.
&&
Near Term...MCW/Sinko
Short Term...Bloomer
Long Term...Bloomer
Aviation...MCW/Sinko/Bloomer
Marine...MCW/Sinko/BloomerHazardous weather outlook, Nov 30, 9:02 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
902 AM EST Wed Nov 30 2022
MEZ001>006-010-011-031-032-011415-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
902 AM EST Wed Nov 30 2022
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015-011415-
Southern Penobscot-
902 AM EST Wed Nov 30 2022
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...
This Hazardous Weather Outlook is for Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ016-017-029-030-011415-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
902 AM EST Wed Nov 30 2022
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-011415-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
902 AM EST Wed Nov 30 2022
...STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT EST
TONIGHT...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Nov 30, 2:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Caribou ME
212 PM EST Wed Nov 30 2022
MEZ001-002-302115-
Northwest Aroostook-Northeast Aroostook-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, and Ashland
212 PM EST Wed Nov 30 2022
...Patchy Freezing Drizzle...
Patchy areas of freezing drizzle are expected to develop across
northern Aroostook County. Temperatures are still below freezing
in many spots so this may make untreated surfaces slippery for a
couple hours this afternoon. Little to no ice accretion is
expected. If traveling, drive very slowly where light rain is
falling at temperatures at or below freezing. Temperatures are
rapidly warming from south to north and expect any freezing
drizzle to only last through 4pm.
High Wind, Coastal Hancock
- When
- November 30, 3:00 PM EST to 11:45 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Southerly winds were sustained at 25 to 35 mph with gusts of 50 to 60 mph. A 60 mph gust was measured at Bar Harbor...with a 59 mph gust at Castine. The winds toppled and snapped trees which fell on power lines leading to power outages.
High Wind, Coastal Washington
- When
- November 30, 3:00 PM EST to 11:45 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Southerly winds were sustained at 25 to 35 mph with gusts up to around 70 mph. Most wind gusts ranged from 50 to 60 mph. However...a 71 mph gust was measured at Trescott with a 69 mph gust at Eastport. The winds toppled and snapped trees which fell on power lines leading to power outages.
High Wind, Southern Penobscot
- When
- November 30, 3:00 PM EST to 11:45 PM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Southerly winds were sustained at 20 to 30 mph with gusts of 50 to 60 mph. The winds toppled and snapped trees which fell on power lines leading to power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Alabama, November 30, 2022$20,000 · EF3 · 7 events
- Strong Wind in New Hampshire, November 30, 20221 death · $15,000 · 1 event
- Lightning Strike in Georgia, November 30, 2022$75,000 · 1 event
- High Wind and Strong Wind in Massachusetts, November 30, 2022$28,000 · 65 kt wind · 15 events
- Tornado in Mississippi, November 30, 2022EF1 · 1 event
- Damaging Winds in New Hampshire, November 30, 2022$20,000 · 52 kt wind · 6 events
- Damaging Wind in Maryland, November 30, 2022$20,000 · 52 kt wind · 1 event
- Damaging Winds in Florida, November 30, 2022$2,000 · 59 kt wind · 10 events
- Frost and Freeze in California, November 30, 20229 events
- Tornadoes and Damaging Winds in Georgia, November 30, 2022$5,000 · EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 30, 20228 events
- Winter Storm and Heavy Snow in Montana, November 30, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066772, 1066773, 1066774.